Oklahoma, 2015

Flash Flooding and Hail in Oklahoma, May 8, 2015

May 8, 2015 · NWS SHV · 4 events in 1 county or zone

Scattered showers and thunderstorms developed during the early and mid evening hours on May 8th over northern Red River County Texas, along a weak surface front and ahead of an upper level disturbance approaching from the west. These showers and thunderstorms intensified and slowly drifted northward into southern McCurtain County Oklahoma, producing damaging winds, small hail, and flash flooding…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the early and mid evening hours on May 8th over northern Red River County Texas, along a weak surface front and ahead of an upper level disturbance approaching from the west. These showers and thunderstorms intensified and slowly drifted northward into southern McCurtain County Oklahoma, producing damaging winds, small hail, and flash flooding in southern McCurtain County and flash flooding over Northwest Red River County. These storms weakened during the late evening due to the loss of heating and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 7:09 PM CST, 36 minutes earlier.

Area forecast discussion, May 8, 7:09 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
809 PM CDT FRI MAY 8 2015

.DISCUSSION...
HAVE UPDATED TO INCLUDE TORNADO WARNING EXTENSION UNTIL 3 AM...WHICH
CAPTURED EXTREME SE OK AND 3 NW COUNTIES IN EXTREME NE TX. BOWING
LINE OF STORMS HEADED EAST INTO RED RIVER VALLEY...WILL LIKELY BE
MORE WIND THAN TORNADO THREAT BY LATER IN EVE AS STORMS GRADUALLY
WEAKEN. ADDED HEAVY RAIN TO GRIDS FOR NW HALF OF CWA AS WELL.
STORMS ARE VERY EFFICIENT RAINMAKERS AND GROUNDS OVER NE TX AND SE
OK SATURATED FROM DOWNPOURS EARLY TODAY. OVERALL...HAVE INCREASED
POPS TO 70 PERCENT NW TO 40 PERCENT SE CWA./VII/.

&&

.PREV DISCUSSION... /ISSUED 706 PM CDT FRI MAY 8 2015/

AVIATION...
VFR CONDITIONS WILL CONTINUE THIS EVENING...ALTHOUGH SCT
CONVECTION WILL CONTINUE THROUGH MID-EVENING OVER NCNTRL LA AND
POSSIBLY MOVE INTO SCNTRL AR...AFFECTING THE MLU/ELD TERMINALS.
GUSTY WINDS TO 30KTS...MVFR CIGS/REDUCED VSBYS...AND SVR
TURBULENCE WILL BE POSSIBLE IN/NEAR THE CONVECTION BEFORE IT
DIMINISHES. ADDITION SCT CONVECTION HAS DEVELOPED OVER THE WRN
SECTIONS OF E TX/SE OK...AND MAY AFFECT THE TYR TERMINAL BETWEEN
01-03Z. REDUCED CIGS/VSBYS...AND LOCALLY HIGHER WIND GUSTS WILL BE
POSSIBLE...ALTHOUGH THIS TOO SHOULD WEAKEN WITH TIME LATER THIS
EVENING. SHOULD SEE MVFR CIGS DEVELOP/SPREAD N INTO E TX/WRN LA
AFTER 06Z...ALTHOUGH THE NWD EXTENT INTO EXTREME NE TX/SW AR MAY
BE DETERRED BY ANOTHER COMPLEX OF CONVECTION THAT WILL SPREAD ESE
ALONG THE RED RIVER INTO SE OK/WRN AR/EXTREME NE TX LATE. WIND
GUSTS TO 35+KTS...MVFR CIGS AND REDUCED VSBYS WILL BE POSSIBLE
IN/NEAR CONVECTION...POSSIBLY AFFECTING AREAS ALONG/N OF I-20 OVER
NE TX/SW AR/NW LA. HAVE ADDED VCTS TO THE AFFECTED
TERMINALS...WITH THE CONVECTION POSSIBLY DIMINISHING BY LATE
MORNING/MIDDAY...BUT NOT BEFORE LEAVING BEHIND MESOSCALE BNDRYS
IN WHICH OTHER SCT CONVECTION DEVELOPS ON DURING THE AFTERNOON.
THE MVFR CIGS THAT DEVELOP LATE TONIGHT SHOULD GRADUALLY
LIFT/BECOME MVFR BY LATE MORNING/MIDDAY. SSE WINDS 5-10KTS TONIGHT
WILL BECOME S AND INCREASE TO 10-15KTS AFTER 15Z...WITH GUSTS TO
20-25KTS POSSIBLE OVER E TX. /15/

PREV DISCUSSION... /ISSUED 250 PM CDT FRI MAY 8 2015/

DISCUSSION...
SW FLOW ALOFT THAT HAS BEEN CHARACTERISTIC OF THIS SPRING SEASON
WILL CONTINUE TO DOMINATE OUR REGION'S WEATHER PATTERN THROUGHOUT
THE FCST PD. FOR THE SHORT TERM...ANOTHER ROUND OF STRONG TSTMS
WILL BE POSSIBLE THIS AFTERNOON/TONIGHT...AND WILL LIKELY BE
DRAWING TO AN END/MOVING E OF THE REGION BY SATURDAY MORNING.
DAYTIME HEATING WILL HELP WITH AIRMASS RECOVERY JUST IN TIME FOR
ANOTHER ROUND OF TSTMS BY SATURDAY AFTERNOON/NIGHT. THEN DURING
LATE SUNDAY/EARLY MONDAY...A COLD FRONT WILL APPROACH THE REGION
BRINGING STRONG TO SEVERE TSTMS TO THE REGION YET AGAIN. EACH
ROUND OF CONVECTION WILL HAVE SOME POTENTIAL TO BECOME SEVERE
GIVEN THE DIURNAL INSTABILITY AND MARGINAL WIND SHEAR PRESENT.
HOWEVER...SUNDAY EVENING/MONDAY MORNING WILL HAVE THE GREATEST
POTENTIAL FOR US TO SEE SEVERE STORMS...AS THE COLD FRONT WILL
HELP TO PROVIDE A FOCUS FOR ORGANIZED STORMS.

THE FRONT IS FCST TO SLOW AND BECOME STALLED ACROSS OUR REGION AS
WE MOVE INTO TUESDAY. MEANWHILE...THE UPPER LEVEL FLOW PATTERN
WILL REMAIN SWLY...WHICH WILL SPELL CONTINUED ROUNDS OF CONVECTION
ACROSS OUR REGION THROUGH THE REMAINDER OF THE FCST PD. OUR RUN OF
GENERALLY NEAR-NORMAL TEMPS WILL HALT WITH THE PASSAGE OF THE
FRONT TUESDAY. RAIN AND A SLIGHTLY COOLER AIRMASS WILL KEEP US IN
THE MID 70S FOR MUCH OF THE REMAINDER OF THE WORK WEEK.

IN ADDITION TO THE POTENTIAL FOR SCATTERED SEVERE STORMS
ESSENTIALLY THROUGHOUT THE PD...THE POTENTIAL FOR HEAVY RAINFALL
AND FLASH FLOODING WILL CONTINUE TO INCREASE EACH DAY. WPC QPF
FORECASTS FOR THE NEXT SEVEN DAYS PAINT A BLEAK PICTURE...
PARTICULARLY FOR E TX/SE OK...WITH SOME THREE TO SIX INCHES
POSSIBLE. OF COURSE... THIS DOES NOT INCLUDE THOSE DREADED ISOLD
HIGHER AMOUNTS. WITH THIS IN MIND...WE WILL LIKELY NEED A FLASH
FLOOD WATCH FOR SOME OR ALL OF THE REGION WITHIN THE NEXT DAY OR
TWO...IF NOT SOONER. HOWEVER...PINPOINTING WHERE THAT SHOULD BE IS
THE MORE DIFFICULT QUESTION. HAVE DECIDED TO HOLD OFF FOR NOW AND
ALLOW SUBSEQUENT SHIFTS TO HAVE A BETTER LOOK...AS THE LOCATION...
COVERAGE...AND INTENSITY OF TONIGHT'S CONVECTION WILL HELP TO
BETTER DETERMINE THIS FACTOR. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  85  71  84 /  60  40  30  60
MLU  70  84  69  87 /  40  30  20  30
DEQ  69  81  69  80 /  60  50  60  70
TXK  69  83  69  82 /  60  50  50  70
ELD  69  82  69  83 /  50  40  30  50
TYR  72  83  71  82 /  60  50  40  70
GGG  71  84  72  84 /  60  40  40  60
LFK  75  87  74  86 /  50  40  20  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 8, 1:24 PM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
224 PM CDT FRI MAY 8 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091930-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
224 PM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY AND INTO EARLY THIS EVENING. A COMPLEX OF THUNDERSTORMS MAY
MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT AS WELL. SOME
OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY
THREAT. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD
LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A COMPLEX OF THUNDERSTORMS MAY STILL BE MOVING ACROSS THE AREA
EARLY SATURDAY MORNING. AFTER THIS COMPLEX WEAKENS OR EXITS THE
AREA...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP
DURING PEAK AFTERNOON HEATING. ANOTHER COMPLEX OF STRONG TO SEVERE
THUNDERSTORMS MAY AFFECT THE AREA EARLY SATURDAY EVENING AND INTO
THE OVERNIGHT HOURS. DAMAGING WINDS SHOULD BE THE PRIMARY THREATS
WITH ANY SEVERE STORMS.

A COLD FRONT WILL APPROACH AND MOVE ACROSS THE REGION SUNDAY AND
INTO MONDAY...AND WILL BRING THE POSSIBILITY FOR MORE STRONG TO
SEVERE THUNDERSTORMS AREAWIDE. DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES WILL BE POSSIBLE. ADDITIONALLY...RAINFALL
AMOUNTS BETWEEN 2 AND 4 INCHES ARE POSSIBLE THROUGH MONDAY
MORNING...WHICH COULD LEAD TO A THREAT FOR FLASH FLOODING AND A
RENEWED THREAT FOR FLOODING ALONG RIVERS AND LAKES.

THE FRONT IS EXPECTED TO STALL JUST SOUTH OF THE AREA EARLY NEXT
WEEK...AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH NEXT
THURSDAY AS A RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING OR TONIGHT.

12

The radar

The Western Arkansas radar (KSRX), 160 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McCurtain

When
May 8, 7:45 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.900, -94.820

Thunderstorm Wind, McCurtain

When
May 8, 8:15 PM CST
Where
McCurtain County, 1.72 mi E of Holly Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.980, -94.790

Trees were downed along Belpine Loop Road between Idabel and Broken Bow.

Flash Flood, McCurtain

When
May 8, 8:30 PM CST to 10:45 PM CST
Where
McCurtain County, 1.41 mi N of Idabel Arpt to 2.96 mi S of Idabel Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.920, -94.852

Roads were closed due to flooding from heavy rain.

Flash Flood, McCurtain

When
May 8, 10:00 PM CST to 10:45 PM CST
Where
McCurtain County, 2.87 mi SSE of Idabel to 1.85 mi SSE of Idabel
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.860, -94.815

Although the truck driver was able to walk away to high ground, a truck remains stranded in high water along Lynn Lane, and the road is closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566670, 566668, 566665, 566659.